Hail, Knox
- When
- April 16, 5:58 PM EST to 6:00 PM EST
- Where
- Knox County, Decker
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.520, -87.520
Isolated to scattered severe thunderstorms produced large hail during the evening and overnight hours of the 16th of April. Numerous reports of large hail were received from the southern half of central Indiana, specifically the southwest quarter of the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Isolated to scattered severe thunderstorms produced large hail during the evening and overnight hours of the 16th of April. Numerous reports of large hail were received from the southern half of central Indiana, specifically the southwest quarter of the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 16, 3:39 PM EST, 2 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 439 PM EDT TUE APR 16 2013 .UPDATE... THE AVIATION SECTION HAS BEEN UPDATED BELOW && .SYNOPSIS... ISSUED AT 232 PM EDT TUE APR 16 2013 A FRONTAL SYSTEM LOCATED NEAR THE OHIO RIVER IS EXPECTED TO MOVE NORTH ACROSS THE FORECAST AREA WEDNESDAY NIGHT. STRONG LOW PRESSURE IS EXPECTED TO MOVE THROUGH THE GREAT LAKES THURSDAY NIGHT AND FRIDAY...BRINGING A COLD FRONT THROUGH THE AREA. IN THE WAKE OF THIS FRONT...HIGH PRESSURE IS EXPECTED TO BUILD INTO THE AREA BY NEXT WEEKEND AND INTO EARLY NEXT WEEK. ANOTHER FRONTAL SYSTEM MAY AFFECT THE AREA BY NEXT TUESDAY. && .NEAR TERM /REST OF THIS AFTERNOON AND TONIGHT/... ISSUED AT 232 PM EDT TUE APR 16 2013 AN UPPER DISTURBANCE OVER ILLINOIS IS RESULTING IN WIDESPREAD SHOWERS/THUNDERSTORM ACTIVITY...MAINLY OVER THE NORTHWEST ZONES. MEANWHILE...A FRONTAL SYSTEM LOCATED OVER THE SOUTHEAST ZONES CONTINUES TO SAG TOWARDS THE OHIO RIVER. NOT MUCH ACTIVITY ASSOCIATED WITH THIS FRONT YET. SHORT TERM MODEL DATA SUGGEST THE UPPER DISTURBANCE OVER ILLINOIS WILL PUSH OFF TO THE NORTHEAST DURING THE EARLY EVENING HOURS...HOWEVER A VORTICITY TAIL WILL HANG BACK ACROSS THE AREA LATER TONIGHT. THIS COMBINED WITH SOME STRONGER 850MB FLOW EXTENDING FROM ILLINOIS INTO NORTHWEST INDIANA MAY SERVE TO KEEP AN ENHANCED THREAT FOR SHOWERS/THUNDERSTORMS OVER THE NORTHWEST HALF OF THE AREA TONIGHT. WILL GO WITH LIKELY POPS IN THOSE AREAS. FARTHER SOUTHEAST...SOME CONVECTION EXPECTED TO DEVELOP LATER THIS AFTERNOON ALONG FRONT...BUT QUESTIONABLE HOW MUCH GIVEN THE INSTABILITY AXIS HAS BEEN PUSHED SOUTH OF THE OHIO RIVER. WILL KEEP POPS IN THE CHANCE CATEGORY THERE. THE GFS MOS LOWS TONIGHT LOOK TOO COLD OVER THE SOUTH WHERE FRONT WILL BE VERY SHALLOW. WILL NUDGE UP THE GUIDANCE SEVERAL DEGREES IN THOSE AREAS. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY/... ISSUED AT 232 PM EDT TUE APR 16 2013 MODEL DATA SUGGEST FRONT WILL PRETTY MUCH HOLD ITS POSITION NEAR THE OHIO RIVER INTO WEDNESDAY NIGHT. A DEVELOPING STRONG LOW LEVEL JET AHEAD OF APPROACHING PLAINS SYSTEM SHOULD SERVE TO PUSH THIS FRONT BACK TO THE NORTH WEDNESDAY NIGHT. WILL CONTINUE WITH CHANCE POPS FOR WEDNESDAY...AND GO WITH LIKELY POPS OVER MOST OF THE AREA...EXCEPT FOR THE SOUTHEAST...WEDNESDAY NIGHT AS THERE SHOULD BE GOOD FORCING ALONG THE JET. SHOULD BE IN THE WARN SECTOR THURSDAY. OTHER THAT INSTABILITY...DON/T SEE ANY REAL FOCUS FOR CONVECTION AT THAT TIME...OTHER THAN POSSIBLY SOME RESIDUAL BOUNDARIES FROM THE WEDNESDAY NIGHT ACTIVITY. WILL KEEP POPS IN THE CHANCE CATEGORY AT THAT TIME. COLD FRONT EXPECTED TO MOVE THROUGH THE AREA LATE THURSDAY NIGHT/EARLY FRIDAY MORNING. FORCING ALONG THE FRONT LOOKS STRONG...ALONG WITH STRONG DEEP LAYER SHEAR...ALTHOUGH THE LAPSE RATES LOOK RATHER POOR AT THIS POINT. NEVERTHELESS...HIGH WINDS ARE POSSIBLE GIVEN THE EXPECTED WIND FIELDS/LIFT. WILL GO WITH HIGH POPS THURSDAY NIGHT. WILL KEEP SOME POPS GOING FOR FRIDAY AS WELL TO COVER ANY LINGERING ACTIVITY IN THE WAKE OF FRONT. PROGGED LOW LEVEL THICKNESSES SUGGEST THE GFS MOS HIGHS FOR WEDNESDAY AND THURSDAY MAY STILL BE A LITTLE WARM...ESPECIALLY IN THE SOUTH. WILL NUDGE THE GUIDANCE DOWN A LITTLE IN THOSE AREAS. LOWS DON/T LOOK TOO BAD. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... ISSUED AT 232 PM EDT TUE APR 16 2013 ECMWF AND GFS DEPICT THE DEPARTURE OF A STRONG COLD FRONT ON FRIDAY AS ANOTHER AREA OF COLD HIGH PRESSURE BUILDS INTO THE OHIO VALLEY FROM THE NORTHWEST. THIS WILL KEEP DRY BUT COOL CONDITIONS ACROSS CENTRAL INDIANA...WITH BELOW NORMAL TEMPERATURES. LOWS ON SATURDAY MORNING BODE WATCHING AS FROST POTENTIAL MAY EXIST...HOWEVER PRESSURE GRADIENT AT THAT TIME STILL SUGGESTS THAT WINDS BE STRONG ENOUGH TO PREVENT FROST FORMATION. WILL WATCH CLOSELY. AS HIGH PRESSURE SHIFTS EAST OF INDIANA THROUGH THE WEEKEND AND INTO THE NEXT WORKWEEK...RETURN SOUTHERLY FLOW AROUND THE HIGH SHOULD RESULT IN SLIGHTLY WARMER TEMPERATURES EACH DAY. THE NEXT BEST CHANCE FOR PRECIP APPEARS ON TUESDAY AS A STRONG COLD FRONT ONCE AGAIN PUSHES THROUGH THE STATE. && .AVIATION /DISCUSSION FOR THE 16/2100Z TAF UPDATE/... ISSUED AT 435 PM EDT TUE APR 16 2013 UPDATE... ADJUSTED TAFS TO COME INTO BETTER LINE WITH TIMING OF CURRENT SHOWER/THUNDERSTORM ACTIVITY. OTHERWISE...NO MAJOR CHANGES. PREVIOUS DISCUSSION... MVFR TO IFR CONDITIONS EXPECTED MUCH OF THIS FORECAST PERIOD. FRONTAL BOUNDARY IS DRAPED ACROSS CENTRAL INDIANA EARLY THIS AFTERNOON. RADAR TRENDS SHOW A LARGE AREA OF SHOWERS WITH EMBEDDED THUNDERSTORMS OVER EASTERN ILLINOIS POISED TO PUSH ACROSS THE FRONT OVER THE NEXT FEW HOURS. HAVE USED TIME OF ARRIVAL TOOLS TO ESTIMATE PERIODS OF SHRA THIS AFTERNOON. THE FRONTAL BOUNDARY IS EXPECTED TO LINGER ACROSS SOUTHERN INDIANA TONIGHT. HAVE KEPT MVFR FOG AND CIGS NEAR THE FRONTAL BOUNDARY AND WILL CONTINUE TO USE VCSH FOR PRECIP MENTION AS TIME HEIGHTS AND FORECAST SOUNDINGS SHOW PLENTIFUL LOWER LEVEL MOISTURE. FRONT IS THEN EXPECTED TO LIFT NORTH AS A WARM FRONT ON WEDNESDAY...BRINGING CHANCES FOR PRECIP ACROSS THE AREA YET AGAIN. AGAIN WILL NOT INCLUDE PRECISE TIMING RIGHT NOW. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...JAS NEAR TERM...JAS SHORT TERM...JAS LONG TERM....PUMA AVIATION...JP/TDUD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 343 AM EDT TUE APR 16 2013 INZ021-028>031-035>049-051>057-060-061-170745- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE- 343 AM EDT TUE APR 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. OUTLOOK: SCATTERED THUNDERSTORMS. HAZARDS: LIGHTNING...BRIEF HEAVY RAIN...SMALL HAIL...GUSTY WINDS. TIMING: MAINLY THIS MORNING AND AFTERNOON. DISCUSSION: A FRONTAL SYSTEM WILL LINGER ACROSS THE AREA THROUGH AT LEAST MID WEEK. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. OUTLOOK: THUNDERSTORMS ARE IN THE FORECAST THROUGH THURSDAY NIGHT. THERE IS A SLIGHT RISK FOR SEVERE WEATHER THURSDAY THROUGH THURSDAY NIGHT WITH DAMAGING WINDS...HEAVY RAIN...LIGHTNING AND LARGE HAIL AS THE MAIN THREATS. DISCUSSION: A FRONTAL SYSTEM WILL LINGER ACROSS THE REGION THROUGH THE MIDDLE OF THE WEEK. A POTENTIALLY STRONG AREA OF LOW PRESSURE IS EXPECTED TO DEVELOP ALONG THE FRONT AND MOVE INTO THE GREAT LAKES AROUND THURSDAY NIGHT...WHICH SHOULD HELP PUSH THE FRONT EAST OF THE AREA BY FRIDAY. IN THE WAKE OF THIS FRONT...HIGH PRESSURE IS EXPECTED TO BUILD INTO THE AREA BY NEXT WEEKEND AND INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AND THURSDAY NIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ062>065-067>072-170745- MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE- JACKSON-JENNINGS- 343 AM EDT TUE APR 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. OUTLOOK: THUNDERSTORMS...POSSIBLY SEVERE. HAZARDS: DAMAGING WINDS...LARGE HAIL...LIGHTNING AND HEAVY RAINFALL. TIMING: MAINLY THIS AFTERNOON. DISCUSSION: A FRONTAL SYSTEM WILL LINGER ACROSS THE AREA THROUGH AT LEAST MID WEEK. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. OUTLOOK: THUNDERSTORMS ARE IN THE FORECAST THROUGH THURSDAY NIGHT. THERE IS A SLIGHT RISK FOR SEVERE WEATHER THURSDAY THROUGH THURSDAY NIGHT WITH DAMAGING WINDS...HEAVY RAIN...LIGHTNING AND LARGE HAIL AS THE MAIN THREATS. DISCUSSION: A FRONTAL SYSTEM WILL LINGER ACROSS THE REGION THROUGH THE MIDDLE OF THE WEEK. A POTENTIALLY STRONG AREA OF LOW PRESSURE IS EXPECTED TO DEVELOP ALONG THE FRONT AND MOVE INTO THE GREAT LAKES AROUND THURSDAY NIGHT...WHICH SHOULD HELP PUSH THE FRONT EAST OF THE AREA BY FRIDAY. IN THE WAKE OF THIS FRONT...HIGH PRESSURE IS EXPECTED TO BUILD INTO THE AREA BY NEXT WEEKEND AND INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...AND AGAIN ON THURSDAY AND THURSDAY NIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) SMF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
517 PM EDT TUE APR 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM TSTM WND GST NORTH VERNON 39.01N 85.63W
04/16/2013 M48 MPH JENNINGS IN AWOS
&&
BHHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
548 PM EDT TUE APR 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HEAVY RAIN 2 E CARMEL 39.97N 86.07W
04/16/2013 M1.37 INCH HAMILTON IN TRAINED SPOTTER
&&
BHHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
617 PM EDT TUE APR 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL CROTHERSVILLE 38.80N 85.84W
04/16/2013 E0.25 INCH JACKSON IN BROADCAST MEDIA
&&
BHHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
619 PM EDT TUE APR 16 2013
INZ068-069-162245-
DAVIESS-MARTIN-
619 PM EDT TUE APR 16 2013
...STRONG THUNDERSTORM ADVISORY FOR SOUTHEASTERN DAVIESS AND SOUTHERN
MARTIN COUNTIES UNTIL 645 PM EDT...
AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTH OF JASPER...OR 21 MILES EAST OF
PETERSBURG...MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
LACY...
ROLAND...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3850 8696 3850 8698 3860 8701 3869 8668
3854 8667 3852 8669 3852 8683 3849 8688
3850 8693 3849 8695
TIME...MOT...LOC 2219Z 257DEG 22KT 3853 8687
TDUDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
627 PM EDT TUE APR 16 2013
INZ067-162315-
KNOX-
627 PM EDT TUE APR 16 2013
...STRONG THUNDERSTORM ADVISORY FOR EXTREME WESTERN DAVIESS AND
SOUTHERN KNOX COUNTIES UNTIL 715 PM EDT...
AT 624 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF MOUNT CARMEL...MOVING EAST
AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
DECKER...
MONROE CITY...
WHEATLAND...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3842 8775 3848 8775 3851 8765 3855 8767
3862 8762 3873 8728 3868 8727 3866 8724
3854 8723 3852 8726 3850 8730 3854 8736
3851 8738 3854 8740 3853 8746 3849 8749
3849 8757 3844 8760 3845 8766 3843 8767
TIME...MOT...LOC 2228Z 250DEG 21KT 3848 8769
TDUDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
631 PM EDT TUE APR 16 2013
INZ070-071-162315-
JACKSON-LAWRENCE-
631 PM EDT TUE APR 16 2013
...STRONG THUNDERSTORM ADVISORY FOR SOUTHERN JACKSON AND SOUTHEASTERN
LAWRENCE COUNTIES UNTIL 715 PM EDT...
AT 629 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF PAOLI...OR 12 MILES
SOUTHEAST OF BEDFORD...MOVING EAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BROWNSTOWN...
MEDORA...
VALLONIA...
CROTHERSVILLE...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3879 8652 3893 8586 3877 8582 3874 8584
3872 8588 3875 8591 3876 8596 3876 8604
3878 8609 3876 8612 3878 8621 3876 8628
3874 8628 3873 8631 3868 8631 3868 8648
TIME...MOT...LOC 2231Z 258DEG 25KT 3871 8637
TDUDThe Evansville,IN radar (KVWX), 34 km away, was scanning. The volume nearest the first event began at 22:58 UTC.
8 hail. Local standard time, as filed.
This report of golf ball sized hail was observed at the Emergency Dispatch Center in Vincennes.
The hail observed in this location nearly covered the ground like snow.
Hail was covering the ground in this location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2013Every state in 2013This day in weather historyWarnings in Indiana, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 437876, 437877, 437878, 437879, 437880, 437886, 437887, 437888.